Alert archive / Nebraska / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 322, NWS Omaha, NE

August 23, 2007Johnson County, Otoe County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Aug 23, 2007, 6:37 PM CDT for Johnson County, Otoe County, Nebraska. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 23, 2007, 6:37 PM CDT (23:37 UTC)
Expired
Aug 23, 2007, 7:15 PM CDT
In force
38 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

Counties Johnson County, NE, Otoe County, NE

The radar

The Omaha radar (KOAX), 90 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 23, 5:49 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.6 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2007-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2007-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
586 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:51 PM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, Aug 23, 2:51 PM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
251 PM CDT THU AUG 23 2007

.DISCUSSION...
CONTINUED CHANCE FOR THUNDERSTORMS REMAINS THE PRIMARY FORECAST
CONCERN.

VERY HEAVY RAIN FELL OVERNIGHT...WITH THE HIGHEST AMOUNTS OVER
NORTHEAST NEBRASKA...MOST NOTABLY FROM STANTON TO WAYNE WHERE 4 TO
5 INCH AMOUNTS WERE COMMON. FLASH FLOOD WATCH WAS CANCELLED AROUND
NOON AS PRECIP HAS ENDED THERE...BUT COUNTY OR RIVER FLOOD
WARNINGS REMAIN IN EFFECT FOR SOME AREAS. LOOKS LIKE FOCUS FOR
POTENTIALLY HEAVY RAIN HAS SHIFTED SOUTH...SO NO ADDITIONAL
FLOODING IS EXPECTED WHERE WATER IS ALREADY RUNNING HIGH.

SOUTHEAST NEBRASKA AND SOUTHWEST IOWA ARE THE PRIMARY AREAS OF
CONCERN TONIGHT AND FRIDAY. COLD FRONT HAS SET UP THERE THIS
AFTERNOON WITH SOME CONVECTION ALREADY POPPING NEAR THIS BOUNDARY.
FRONT EXTENDED FROM CENTRAL IOWA INTO NORTHWEST KANSAS AT EARLY
AFTERNOON...WITH SOUTH TO SOUTHWEST WINDS PUMPING LOW TO MID 70S
DEW POINTS INTO SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. INCREASE IN
CLOUD COVER HAS HELD INSTABILITY DOWN SOMEWHAT...BUT STILL LAPS
CAPE VALUES WERE INCREASING TO OVER 2000 J/KG WITH CAP ERODING.
ALSO OF NOTE IN VISIBLE SATELLITE LOOPS WAS VORT CENTER FORMING
OVER NORTHWEST KANSAS...AND BEGINNING TO DRIFT NORTHEAST ALONG
FRONTAL BOUNDARY. AS THIS LOW PROGRESSES NORTHEAST THIS
EVENING...INCREASING CONVERGENCE AND THETA-E ADVECTION AHEAD OF IT
WILL TRIGGER CONVECTION FROM NORTHEAST KANSAS INTO OUR SOUTHERN
CWA. HEAVY RAIN IS LIKELY AS PRECIPITABLE WATER VALUES AROUND 2
INCHES REMAIN POOLED IN THIS AREA. 3- AND 6-HOUR FLASH FLOOD
GUIDANCE VALUES ARE BETWEEN 1.5 AND 2.5 INCHES ACROSS SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA...SO WILL LIKELY HAVE SOME WATER
PROBLEMS IF STORMS FIRE AS EXPECTED TONIGHT. SO HAVE OPTED TO
ISSUE FLASH FLOOD WATCH FOR SOUTHERN CWA TONIGHT.

CONVECTION WILL EXIT TO OUR EAST FRIDAY MORNING...DRAGGING FRONTAL
BOUNDARY SOUTH IN ITS WAKE. THIS SHOULD TAKE MOST OF THE
PRECIPITATION OUT OF OUR CWA...BUT SOME OVERRUNNING
SHOWERS/THUNDER POSSIBLE IN THE SOUTHEAST THROUGH THE AFTERNOON OR
EARLY EVENING. FARTHER TO THE NORTH...NAM AND GFS ARE SHOWING A
SECONDARY VORT MAX DROPPING INTO SOUTH DAKOTA DURING THE
AFTERNOON...AND SPREADING LIGHT QPF INTO NORTHERN NEBRASKA BY LATE
IN THE DAY. GFS IS MORE BEARISH ON PRECIP IN NORTHEAST NEBRASKA
AND WAS GENERALLY FOLLOWED. DID ADD A SLIGHT CHANCE FOR RAIN
THERE...BUT LACK OF MOISTURE IS A NEGATIVE FOR WIDESPREAD PRECIP EVENT.

COOLER AND DRIER CONDITIONS EXPECTED BEHIND FRONTAL SYSTEM THIS
WEEKEND. MODELS ARE SHOWING DEW POINTS IN THE 50S OR LOWER
60S...WHICH WOULD ALLOW MORNING LOWS TO DIP BELOW 60 IN THE NORTH.
RELATIVELY PLEASANT DAY ON SATURDAY WITH HIGHS IN THE LOWER 80S
AND LIGHT WINDS. RETURN FLOW ON SUNDAY WILL BEGIN TO DRAW MOISTURE
BACK INTO THE REGION...PROVIDING A KEY INGREDIENT FOR
PRECIPITATION FOR THE NEXT FRONTAL SYSTEM ON TUESDAY. WARMER TEMPS
EXPECTED AHEAD OF THAT FRONT ON MONDAY AND TUESDAY WITH HIGHS BACK
INTO THE LOWER 90S.

&&

.AVIATION...
SURFACE FRONT HAS PUSHED INTO SOUTHEAST NEBRASKA THIS AFTN WITH A
COUPLE OF BANDS OF SHOWERS POPPING UP IN ADVANCE OVER SERN NEB AND
SWRN IA. HAVE KEPT SOME CHANCE OF TRW IN TAFS FOR KOMA AND KLNK FOR
THE LATE AFTN AND EVENING DEPENDENT ON HOW EXTENSIVE CONVECTION
DEVELOPS AHEAD OF NEXT SHORT WAVE OVER WESTERN KS LATE THIS
AFTERNOON OR THIS EVENING. OTHERWISE PROBLEM FFURTHER NORTH WILL BE
DEALING WITH LOW CEILINGS AND SHOWERS IN THE COOLER AIR.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
     MORNING FOR NEZ066>068-078-088>093.

IA...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
     MORNING FOR IAZ079-080-090-091.

&&

DERGAN/FOBERT
Hazardous weather outlook, Aug 23, 4:45 PM CDT, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
445 PM CDT THU AUG 23 2007

IAZ079-080-090-091-NEZ066>068-078-088>093-241145-
MILLS-MONTGOMERY-FREMONT-PAGE-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
445 PM CDT THU AUG 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA
AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

SCATTERED THUNDERSTORMS ARE LIKELY TONIGHT ACROSS SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA AS A STATIONARY FRONT REMAINS DRAPED
ACROSS THE REGION. SEVERE STORMS ARE POSSIBLE WITH DAMAGING
WIND...LARGE HAIL AND HEAVY RAIN AS THE MAIN HAZARDS.

A FLOOD WATCH IS IN EFFECT FOR MUCH OF SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA AS HEAVY RAIN DEVELOPS WITH THESE THUNDERSTORMS.
ADDITIONAL RAINFALL THAT FALLS ON ALREADY SATURATED GROUND MAY
CREATE SOME LOCALIZED FLOODING.

THE CHANCE OF THUNDERSTORMS WILL LINGER INTO FRIDAY MORNING IN
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

THERE IS ANOTHER CHANCE OF STORMS TUESDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED THIS EVENING IN SOUTHEAST NEBRASKA
AND SOUTHWEST IOWA.

IAZ043-055-056-069-NEZ011-012-015>018-030>034-042>045-050>053-065-
241145-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-KNOX-CEDAR-THURSTON-ANTELOPE-
PIERCE-WAYNE-BOONE-MADISON-STANTON-CUMING-BURT-PLATTE-COLFAX-
DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-
445 PM CDT THU AUG 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

FLOODING ALONG SMALLER STREAMS WILL CONTINUE THROUGH THE EVENING
OVER PARTS OF NORTHEAST NEBRASKA...INCLUDING STANTON...PLATTE AND
COLFAX COUNTIES.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL NOT BE NEEDED TONIGHT OR FRIDAY.

GRIFFIS

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 7:16 PM CDTSevere Thunderstorm WarningOAXSaline29 min
Aug 22, 7:43 PM CDTSevere Thunderstorm WarningOAXGage, Lancaster47 min
Aug 23, 2:44 AM CDTFlash Flood WarningOAXCedar, Knox, Pierce, Wayne6 hr
Aug 23, 4:21 AM CDTFlash Flood WarningOAXThurston6 hr
Aug 23, 4:21 AM CDTFlash Flood WarningOAXStanton, Thurston6 hr
Aug 23, 5:09 AM CDTFlash Flood WarningOAXCuming4 hr
Aug 23, 8:32 AM CDTRiver Flood WarningOAXStanton6 hr
Aug 23, 8:32 AM CDTRiver Flood WarningOAXCuming19 hr
Aug 23, 8:32 AM CDTRiver Flood WarningOAXDodge19 hr
Aug 23, 3:39 PM CDTFlash Flood WatchOAXCass, Gage, Jefferson, Johnson, Lancaster, Nemaha and 4 more12 hr
Aug 23, 8:36 AM CDTRiver Flood WarningOAXMonona5 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.